Wisconsin, 2021

Flash Flooding in Wisconsin, August 7 to 8, 2021

August 7 to 8, 2021 · NWS MKX · 2 events in 2 counties and zones

Training thunderstorms across portions of east-central and southeast Wisconsin brought multiple rounds of heavy rain, resulting in flash flooding across portions of Ozaukee and Milwaukee counties late August 7th into the early morning hours on August 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Training thunderstorms across portions of east-central and southeast Wisconsin brought multiple rounds of heavy rain, resulting in flash flooding across portions of Ozaukee and Milwaukee counties late August 7th into the early morning hours on August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 7, 8:55 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 7, 8:55 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
955 PM CDT Sat Aug 7 2021

.UPDATE...
(Issued 955 PM CDT Sat Aug 7 2021)

Main focus is on trying to figure out convective trends through
the rest of the night. Initial band of convection has shifted out
over Lake Michigan with another band of storms developing along
the nose of the 850-925mb LLJ/moisture transport across central
Wisconsin. Surface warm front is currently analyzed from NE Iowa
going east to south of Madison but north of Janesville before
running southeast into northeast Illinois. So, all of this
convection in central Wisconsin is very much elevated and would
mainly pose a heavy rainfall/flooding risk into the overnight
hours. Precipitable Water looks to be fairly decent with the
08.01z RAP showing about 1.75-2.00" in place across southern
Wisconsin. Looks like the low level flow will remain out of the
south through the night, so the expectation is that this
convection will more so continue to develop northward, but any
ripple through this flow could develop some convection.
The warm sector looks like it'll creep northward as well overnight
given this southerly flow.

Still a bit of uncertainty for tomorrow, but the main show appears
to be in the afternoon/evening as the surface low tracks through
and a belt of convection develops south of it into southwest
Wisconsin. As the low moves through, it should bring some better
mid level winds along with it as well, so that along with the high
instability should lead to another potential round of severe
weather. The 08.00z NAM appears to have some convective feedback
in it, so not sure how much to lend to it for trends. Main thing
is that we have high instability, lift from the mid level
trough/surface low, moisture and some wind shear, so the elements
are there.

Halbach

&&

.SHORT TERM...
(Issued 150 PM CDT Sat Aug 7 2021)

Tonight:

Potentially three convective systems to affect the area. First
line segment shifting through southeast WI with a diminished wind
threat. Other activity across SC/SW WI had supercell potential
for a time with MCV working through there. Activity has overall
weakened but one cell in particular remains fairly potent. Overall
abundant moisture and instability in place and with the MCV
continuing to translate eastward some further organization is
plausible. Then, we will look further back to the northwest and
west where the LLJ will likely help to evolve another complex or
two, one or both of which could roll through parts of the area
overnight into Sunday morning. This could have some strong/severe
potential to it but time of day and impacts of earlier convection
may have a modifying effect on the airmass.

Sunday through Sunday night:

Very warm, moist and unstable airmass will be in place with
southerly low level flow. How convection at the outset of the day
will certainly have a say on how the rest of the day plays out.
But shortwave trough will be edge closer throughout the day and
into the evening hours. This in concert with said instability
should be enough to generate more thunderstorms. Trough axis
settles across Sunday night so this should keep the thunderstorm
threat going.

&&

.LONG TERM...
(Issued 150 PM CDT Sat Aug 7 2021)

Monday through Monday night:

Mid level trough axis is proggd to shift east of the forecast area
during the afternoon so expect to see additional shra/tsra. If
influence of the mid level cyclonic flow lingers into the
afternoon hours we could have some additional pop up showers or
storms as well. Mid level ridging and quieter weather works in for
Monday night into Tuesday morning.

Tuesday afternoon through Tuesday night:

A mid level shortwave approaches with some lower level cyclogenesis
expected. A renewed thermal ridge gets pulled into the area on
southwest winds. We could see 925 temps rise into the low to mid
20s celsius. So more hot/humid wx expected. We may see some storms
develop along the 850/925 baroclinic zone as it lifts
northeastward. Trailing cool front and tail of mid level wave
could result in some additional storms into Tuesday evening as
well.

Wednesday through Thursday:

Brief surface and mid level ridging takes hold so we should see a
break in the precipitation. However the heat builds back in with a
lower level southwest wind regime. Thermal ridge re-amplifies
into Thursday ahead of a cold front. Looks like a pretty decent
cold front arrives Thursday night which would put an end to the
heat and higher dew points.

Friday through Saturday:

High pressure will likely dominate for the end of the week here
with quiet, cooler and less humid conditions.

&&

.AVIATION...
(Issued 955 PM CDT Sat Aug 7 2021)

Lowest conditions will be in any pockets of thunderstorms that
roll through southern Wisconsin overnight. That highest chance
appears to be in central Wisconsin where the better low level flow
exists. Some MVFR to IFR conditions are currently out there, but
it's mainly in areas where storms rolled through.

Halbach

&&

.MARINE...
(Issued 150 PM CDT Sat Aug 7 2021)

A low is expected to move into the region tonight, which will cause
the pressure gradient to tighten and the winds to pick up across the
lake. Thunderstorm chances continue through early next week as
multiple upper level disturbance track across the western Great
Lakes Region.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 7, 11:26 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1226 AM CDT Sun Aug 8 2021

WIZ046-047-051-052-056>060-062>072-090530-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1226 AM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Chances for thunderstorms continue overnight with a few stronger
storms possible. Torrential rainfall will be possible, with any
training storms potentially causing localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Chances for thunderstorms continue Sunday through early next week
with stronger storms possible through Sunday night.

As the heat and humidity build through the weekend, heat indices
in the 90s to near 100 look likely. Some heat indices could exceed
100 on Tuesday.

More storm chances arrive Tuesday and again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Sunday night.

LMZ643>646-090530-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1226 AM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Chances for thunderstorms continue with some stronger storms
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There will be chances of thunderstorms Sunday through early next
week and again Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-090530-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1226 AM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Chances for thunderstorms continue with some stronger storms
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Chances of thunderstorms continue Sunday through early next week
and again Thursday.

www.weather.gov/mkx

In the hours before

Local storm report, Aug 7, 7:17 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
817 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     3 ENE LAKE WISCONSIN    43.39N 89.52W
08/07/2021                   COLUMBIA           WI   LAW ENFORCEMENT

            LARGE TREE LIMB DOWN ON POWER LINE OFF OF
            COUNTY HIGHWAY V.

&&
Special weather statement, Aug 7, 8:13 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
913 PM CDT Sat Aug 7 2021

WIZ046-047-080330-
Green Lake WI-Marquette WI-
913 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of northern Green Lake
and Marquette Counties through 1030 PM CDT...

At 913 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Green Lake to Westfield. Movement was
southeast at 35 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Berlin, Montello, Westfield, Princeton, Green Lake, Lawrence, Mecan,
Oxford, Neshkoro, Springfield Corners and Harrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4377 8889 4378 8960 4398 8960 4398 8889
TIME...MOT...LOC 0213Z 299DEG 30KT 4389 8900 4390 8948

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CMILLER
Special weather statement, Aug 7, 9:01 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1001 PM CDT Sat Aug 7 2021

WIZ047-051-058-059-080400-
Dodge WI-Green Lake WI-Washington WI-Fond Du Lac WI-
1001 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of southern Green Lake,
Fond du Lac, Washington and Dodge Counties through 1100 PM CDT...

At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Fond Du Lac to near Waupun to near
Randolph. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fond Du Lac, West Bend, Beaver Dam, Hartford, Waupun, Ripon, Jackson,
Mayville, Slinger, North Fond Du Lac, Columbus, Kewaskum, Horicon,
Juneau, Lomira, Campbellsport, Markesan, Theresa, Newburg and
Hustisford.

People attending The Hartford Airport, and The Iron Ridge Firemans
Picnic should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4354 8816 4354 8804 4337 8804 4337 8806
      4329 8807 4329 8901 4363 8901 4364 8924
      4377 8924 4377 8917 4378 8917 4377 8889
      4390 8888 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 0301Z 319DEG 29KT 4385 8858 4367 8878 4362 8899

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMILLER
Special weather statement, Aug 7, 9:33 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1033 PM CDT Sat Aug 7 2021

WIZ052-060-080430-
Sheboygan WI-Ozaukee WI-
1033 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of northern Ozaukee and
Sheboygan Counties through 1130 PM CDT...

At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from St Anna to near Campbellsport to near Theresa.
Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheboygan, Port Washington, Plymouth, Sheboygan Falls, Saukville,
Howards Grove, Oostburg, Belgium, Fredonia, Kohler, Cedar Grove,
Random Lake, Newburg, Elkhart Lake, Greenbush, Cascade, Adell, Waldo,
Glenbeulah and Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4356 8779 4346 8780 4337 8788 4337 8804
      4354 8804 4354 8816 4389 8816 4389 8774
      4381 8773 4376 8770 4374 8771 4370 8770
TIME...MOT...LOC 0333Z 278DEG 29KT 4390 8813 4365 8823 4348 8843

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMILLER
Special weather statement, Aug 7, 10:00 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1100 PM CDT Sat Aug 7 2021

WIZ059-060-065-066-080500-
Waukesha WI-Milwaukee WI-Washington WI-Ozaukee WI-
1100 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of southwestern Ozaukee,
northern Milwaukee, northeastern Waukesha and Washington Counties
through MIDNIGHT CDT...

At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fredonia to near Jackson to near Hartford.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Milwaukee, West Allis, Wauwatosa, Brookfield, Menomonee Falls, West
Bend, Mequon, Cudahy, Hartford, Whitefish Bay, Brown Deer, Grafton,
Cedarburg, Sussex, St. Francis, Jackson, Fox Point, Elm Grove,
Slinger and Saukville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4320 8842 4337 8842 4337 8840 4354 8840
      4354 8804 4337 8804 4337 8788 4324 8791
      4318 8788 4312 8790 4307 8787 4302 8790
      4295 8784
TIME...MOT...LOC 0359Z 305DEG 23KT 4349 8802 4336 8812 4328 8843

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CMILLER
Special weather statement, Aug 7, 10:56 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1156 PM CDT Sat Aug 7 2021

WIZ047-051-058-080530-
Dodge WI-Green Lake WI-Fond Du Lac WI-
1156 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Green
Lake, southwestern Fond du Lac and northwestern Dodge Counties
through 1230 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randolph, or 10 miles northwest of Beaver Dam, moving east at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Waupun, Markesan, Burnett, Fox Lake, Alto, Atwater and Astico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4370 8858 4346 8873 4358 8901 4363 8901
      4372 8899
TIME...MOT...LOC 0456Z 280DEG 26KT 4360 8895

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CMILLER

The radar

The Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ozaukee

When
August 7, 11:45 PM CST to August 8, 3:30 AM CST
Where
Ozaukee County, 0.29 mi NW of Five Corners to 2.68 mi SSW of Freistadt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.323, -88.004

Rainfall amounts quickly totaled 3 to 5 inches over southern Ozaukee County after repeated rounds of heavy rain. Street flooding was reported over this region. Reports of a foot or more of water over Green Bay Rd., just south of Falls Rd. in Grafton, and a flooded street with flowing water in Mequon.

Flash Flood, Milwaukee

When
August 8, 12:45 AM CST to 3:30 AM CST
Where
Milwaukee County, 1.53 mi NNW of Fox Pt to 1.07 mi NW of Greenfield
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.190, -87.893

Rainfall amounts quickly totaled 3 to 5 inches over northern and western Milwaukee County after repeated rounds of heavy rain. Reports of water over Interstate 41 near Wauwatosa, and water completely covering the roads along the Root River Parkway near Cleveland and Oklahoma Streets in West Allis.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976364, 980048.